Child took wrong compound for over a year after “communication error”

Credit: Steven Depolo, Flickr

A journal is retracting a paper after it discovered researchers gave a child the wrong supplement for more than a year.

Rhiannon Bugno, managing editor for Biological Psychiatry, told Retraction Watch the mix-up did not put the patient at risk. However, the mistake was enough for the journal’s editor, John Krystal, of Yale University, to request the retraction of a 2016 paper describing the young girl’s experience taking the compound,“Rett-like Severe Encephalopathy Caused by a De Novo GRIN2B Mutation Is Attenuated by D-serine Dietary Supplement.”

Originally published June 17, 2016, the paper was retracted Jan. 15. Led by corresponding author Xavier Altafaj, of the University of Barcelona (UB) and Bellvitge Biomedical Research Institute (IDIBELL), researchers described using an amino acid, D-serine, to treat a child with a rare genetic disorder that affects neurons.

According to the notice, the researchers did use D-serine in lab work used as proof-of-concept; however, when it came time to try it in the patient, as a result of a “communication error:”

…D-serine was substituted with L-serine without the knowledge of the investigators. This led to the inadvertent misrepresentation in the article of the substance actually used in the clinical portion of this study.

This fact not only significantly impacts the text of the entire article, but also requires consideration and discussion of the implications of the mismatch in addition to the completion of further studies to assess other potential contributing factors. Thus, it was determined that the only course of action was retraction.

“This error has clinical implications”

L-serine is a similar, but fundamentally different, substance from D-serine. The two supplements are what’s known as chiral counterparts, meaning they have the same atomic composition, but their spatial arrangement has a different “handedness.” Krystal explained:

L-serine is a nutritional supplement while D-serine is a neuroactive substance and its administration is carefully regulated…

The original paper said that the patient was five years old at the beginning of treatment, which lasted 17 months. Despite being given the wrong supplement, the authors wrote in the original paper that:

the patient remarkably improved communication, social, and motor skills.

Bungo said the authors told the journal about the error Dec. 6, 2017 and that the journal decided “immediately” to retract:

We also expedited the retraction approval process, since this error has clinical implications for patients.

Bugno later added:

​This paper was about D-serine benefiting a patient with Rett-like encephalopathy. This error meant that there is no longer direct evidence of D-serine providing that benefit.

What’s unclear is when the researchers learned about the mistake. Several co-authors, including Altafaj, first author David Soto, Àngels García-Cazorla, and Francisco Ciruela — director of the neuropharmacology and pain research group at UB, did not respond to our request for comment. Bugno said that the authors agreed to the retraction.

IDIBELL publicized the original paper in a press release, which was picked up by Spain’s state-run Information and Scientific News Service. The paper has not yet been cited, according to Clarivate Analytics’ Web of Science.

Krystal told us he did not recall how the authors found out about it, but said:

It was my impression that they notified us in a timely way after discovering the error.

According to the notice:

The authors are revising the paper, which the Journal will re-review and consider further for publication.

Krystal told us he received revisions to the original paper; however, he said:

I requested the retraction because I thought the revisions were too fundamental to allow the initial submission to be modified. I thought retraction, re-review of the revision, and replacement was a clearer path.

Bugno said the journal has not yet received the final revisions, but expected changes to:

the title, introduction, methods, and conclusions of the paper.

Like Retraction Watch? You can make a tax-deductible contribution to support our growth, follow us on Twitter, like us on Facebook, add us to your RSS reader, sign up for an email every time there’s a new post (look for the “follow” button at the lower right part of your screen), or subscribe to our daily digest. If you find a retraction that’s not in our database, you can let us know here. For comments or feedback, email us at team@retractionwatch.com.

3 thoughts on “Child took wrong compound for over a year after “communication error””

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.